Acute High-Output Heart Failure with Pulmonary Hypertension and Severe Liver Injury Caused by Amlodipine Poisoning: A Case Report

Chenlong Wang, Qingcheng Zhu, Dingyu Tan, Joseph Walline, Yachao Wang

Research output: Contribution to journalArticlepeer-review

Abstract

Acute high-output heart failure (HOHF) with pulmonary hypertension and liver injury caused by amlodipine poisoning is very rare. We report a 52-year-old woman who suffered from severe shock after an overdose of amlodipine. Hemodynamic monitoring showed that while her left ventricular systolic function and cardiac output were elevated, her systemic vascular resistance decreased significantly. At the same time, the size of her right heart, her central venous pressure, and the oxygen saturation of her central venous circulation all increased abnormally. The patient’s circulatory function and right ventricular dysfunction gradually improved after large doses of vasopressors and detoxification measures. However, her bilirubin and transaminase levels increased significantly on hospital day 6, with a CT scan showing patchy, low-density areas in her liver along with ascites. After liver protective treatment and plasma exchange, the patient’s liver function gradually recovered. A CT scan 4 months later showed all her liver abnormalities, including ascites, had resolved. The common etiologies of HOHF were excluded in this case, and significantly reduced systemic vascular resistance caused by amlodipine overdose was thought to be the primary pathophysiological basis of HOHF. The significant increase in venous return and pulmonary blood flow is considered to be the main mechanism of right ventricular dysfunction and pulmonary hypertension. Hypoxic hepatitis caused by a combination of hepatic congestion and distributive shock may be the most important factors causing liver injury in this patient. Whether amlodipine has other mechanisms leading to HOHF and pulmonary hypertension needs to be further studied. Considering the significant increase of right heart preload, aggressive fluid resuscitation should be done very cautiously in patients with HOHF and shock secondary to amlodipine overdose.

Original languageEnglish (US)
Pages (from-to)513-518
Number of pages6
JournalCardiovascular toxicology
Volume24
Issue number5
DOIs
StatePublished - May 2024

All Science Journal Classification (ASJC) codes

  • Molecular Biology
  • Toxicology
  • Cardiology and Cardiovascular Medicine

Cite this